FDA warns of dangers posed to children who accidentally ingest eye drops, nasal sprays

Federal health officials are warning the public, namely adults, of the often-ignored dangers of over-the-counter medicinal drops and sprays, particularly the risks they pose to children who are apt to swallow them.

The Food and Drug Administration issued an alert this week about the health dangers of swallowing too much of a medication, even at over-the-counter strength, contained in a drop or spray bottle. These medicines are likely to be eye drops or nasal decongestants and their delivery method and ease of use make them surefire targets for curious children who may play with them like they’re toys.

A child who puts these products into their mouths is putting themselves at risk of potential serious health complications, the FDA said in its warning this week.

“In the hands of young children who are apt to swallow them, they can cause serious health consequences,” says pharmacist Yelena Maslov, Pharm.D., at the FDA.

These products commonly feature the Active Ingredients tetrahydrozoline, oxymetazoline, or naphazoline, and are sold over-the-counter at pharmacies and many other retail locations under popular brand names like Visine, Dristan, or Mucinex. They’re also widely available in generic or store-brand varieties.

The agency provided data to back its warning. From 1985 until now, the FDA has recorded 96 cases in which a child (between 1 and 5 years of age) swallowed a product containing one of these Active Ingredients. In products with imidazoline, for example, swallowing just one teaspoon of the product is the equivalent of swallowing 5 mL of the drug. Children who swallow just 1 mL could be putting themselves at serious risk of harm, the warning adds.

Ingestion of these products by children could be done directly, by just squirting the product into their mouths, or it could be down slowly over time, such as if a child were chewing or sucking on the end of the bottle containing the drug. In many of the incidents of accidental ingestion, children were found with a near-empty or empty bottle of the product next to them.

No deaths accompanied those reports received by the FDA. However, in more than half of the incidents reported, children required hospitalization for the treatment of their injuries sustained from ingesting too much of the medicine. Symptoms, according to the FDA warning, of accidentally ingesting too much of these drop or spray drugs are nausea, vomiting, lethargy, a fast heartbeat, and coma. The agency believes its statistics are very low and that many incidents involving accidental ingestion of these products have gone unreported over the time covered by the warning.

The FDA is warning adult consumers to ensure these products are kept safely out of reach of children. Federal officials say as many as 60,000 children are hospitalized every year because they’re able to access over-the-counter drugs like eye drops and nasal sprays and others when their parents or caretakers are not looking.

A proposed rule from the Consumer Product Safety Commission to require child-proof packaging on products containing certain levels of the Active Ingredient found in eye drops has not been finalized.

This entry was posted in Defective Products, Health Concerns, Pharmaceuticals and tagged , . Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.